Alert archive / Maryland / Wind Advisories in 2019

Wind Advisory 7, NWS Wakefield, VA

October 20, 2019Worcester County, Maryland

NWS Wakefield, VA issued this wind advisory at Oct 20, 2019, 6:52 PM EDT for Worcester County, Maryland. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2019, 6:52 PM EDT (22:52 UTC)
Expired
Oct 20, 2019, 11:00 PM EDT
In force
4 hr
Issued by
NWS Wakefield, VA

County Worcester County, MD

The radar

The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2019-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2019-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS71 KAKQ 202252
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
652 PM EDT Sun Oct 20 2019

MDZ025-210300-
/O.NEW.KAKQ.WI.Y.0007.191020T2252Z-191021T0300Z/
Maryland Beaches-
Including the city of Ocean City
652 PM EDT Sun Oct 20 2019

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

The National Weather Service in Wakefield has issued a Wind
Advisory, which is in effect until 11 PM EDT this evening.

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Maryland Beaches.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JM
1 follow-up statement
190 
WWUS71 KAKQ 210254
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
1054 PM EDT Sun Oct 20 2019

MDZ025-210400-
/O.EXP.KAKQ.WI.Y.0007.000000T0000Z-191021T0300Z/
Maryland Beaches-
Including the city of Ocean City
1054 PM EDT Sun Oct 20 2019

...WIND ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

Northeast to north winds will continue to gust between 25 and 35 
mph through early Monday morning. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this wind advisory went out at Oct 20, 3:58 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 20, 3:58 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
358 PM EDT Sun Oct 20 2019

.SYNOPSIS...
Low pressure will move off the Mid Atlantic coast this evening,
then continue northeast and away from the local area after midnight.
Weak high pressure builds into the area Monday. A strong cold front
will cross the region Tuesday. High pressure returns for the mid
week period.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 345 PM EDT Sunday...

Kudos to the NAM (since it was the outlier) for having a better
forecast with this systm (farther north in both track and QPF).

Latest MSAS has low pressure moving ene across sern VA and will move
off the Delmarva coast by erly eve, then continue pulling ene and
away from the local area tonite. System really did not act tropical
in nature (other than rainfall rates), more like a typical triple
pt synoptic low we get arnd these parts. All-in-all, a beneficial
drought busting rain producer across the area (avgg 1-3 in, lclly
up to 4 in).

System not quite over yet as models show once the steadiest and
heaviest rainfall pulls offshore, plenty of low level wrap arnd
moisture lingers to produce light rain/drizzle this eve with
ptchy/areas of fog dvlpng as well. Otw, cldy with lows mid 40s nw
to mid 50s se.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 345 PM EDT Sunday...

Weak high pressure builds into the area Mon. However, low and mid
levels remain moist and with a north wind, don't see much in the way
of clearing. May see some partial aftrn sun across the west, otw,
will call it mstly cldy but dry. Highs mid-upr 60s.

Deepening low pressure moves across the Great lakes region Mon nite
then becomes occluded as it moves into into ern Canada Tues. The
trailing cold front apprchs the mts Mon nite then sweeps across
the local area late Tue. With the GOM opened up, ample moisture is
progged to stream north ahead of the front, but not crossing the
mts until Tue. In addition, models show low pressure dvlpng along
the bndry, tracking ne across the Va Piedmont along the I95 corridor
late Tue.

Forecast wise, will keep Mon nite mstly cldy and mainly dry, except
for a slght chc PoPs across the wrn most zones late. Lows mid-upr
50s. Interesting forecast Tue as SPC has placed the entire forecast
area in a marginal svr risk with the threat being damaging wind gusts.
However, it appears that it will be cldy with shwrs arnd most of the
day. Thus, PoPS will vary from categorical across the west to chc
along the coast. Added slght chc thunder in attm. Highs mid 60s nw
to low-mid 70s se.

The front pushes offshore Tue eve. Will carry PoPs thru then eve,
then clearing w to e. Lows low 40s nw to mid 50s se.

Mstly sunny Wed as high pressure builds into the sern states. Highs
mid-upr 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 345 PM EDT Sunday...

The extended period (Wed night) starts with dry/seasonable
conditions as sfc high pressure will be centered near the area. The
high becomes centered over the CWA on Thu before moving offshore by
Thu night. At the same time, upper troughing amplifies as it moves
from the Rockies to the Plains. Model solutions diverge with respect
to the evolution of the trough from Friday through next weekend. The
ECMWF/GEM are forecasting an upper low to form near the base of the
trough in the srn Plains and very slowly move ewd through the
weekend (with our area remaining dry through most of Sat). The GFS
has a more progressive solution (w/ rain moving into the area by
late Fri before the trough axis crosses the region Sat night). For
now, went with a model blend with no higher than chc PoPs for the
Fri night-Sun timeframe. Will continue to monitor model trends
during the next few days. High temperatures will be in the upper 60s
to low 70s on Thu/Fri and lows mainly in the 40s inland with low 50s
near the coast (some upper 30s possible on Thu with the high
near/over the area). Slightly cooler next weekend w/ highs mainly in
the 60s (low 70s possible in far SE VA/NE NC).

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

Center of the low just south of AKQ, well depicted by sat loop,
sfc obs and radar loop. This systm continues to track ene and
off the coast early this eve, then pull away from the local area
after midnite. Widespread IFR to MVFR CIGS continue across the
area with mainly light rain/drizzle across the Piedmont with
mdt to lclly hvy downpours at SBY. Will continue these conditions
for the next few hrs due to abundant wrap arnd moisture.

Latest data suggests low CIGS along with periodic light rain/dzizzle
this eve with areas of fog developing overnite. Thus, trended the
forecast with this scenario in mind. In fact, data also suggests
Mon stays mstly cldy to cldy with slowly rising CIGS thru the
day.

Wind wise, expect a quick shift to the north along coastal TAF
sites over the next few hrs as the low passes to the east. Gusts
btwn 20-30 kts psbl with slowly diminishing north winds by sunrise.

OUTLOOK...
Scattered showers and psbl tstms are expected ahead of a strong
front Tue which may result in brief periods of sub-VFR conditions.
High pressure builds into the area for the mid week period.

&&

.MARINE...
As of 345 PM EDT Sunday...

Afternoon analysis shows 1004mb surface low pressure traversing the
southeastern third of the area with high pressure over the Midwest
poised to move in overnight into Monday. Waves are 2-4 ft with 4-6
ft near the mouth of the Bay. Seas 8-10 ft S and 5-7 ft N.

Low pressure took a slightly more northerly track today resulting in
longer duration of southeasterly winds in the southern Bay and
offshore. Latest model guidance shows winds quickly turning to the
north behind the low pressure passage. With the more northerly
track, increased winds across the central and northern portions of
Bay as well as the northern offshore waters this evening and
tonight. Seas built very quickly 8-10 ft this morning across the
southern offshore waters and will hold in that range until winds
turn NW/offshore. To the north, seas are building 5-7 ft and will
continue to increase tonight to 6-10 ft.

Made quite a few changes to marine headlines with this forecast
package. The Gale Warnings for the Currituck Sound, southern Bay,
and southern offshore zones have been cancelled and replaced with
SCAs. While there will be a window for wind gusts to near 35 knots
this evening/early tonight across the Bay, the duration of this
window will be ~3 hours tonight and predominant winds will be N 20-
25 knots with gusts to 30 knots. SCA headlines in the Bay run
through 7AM and may need to be extended a few hours for the mouth of
the Bay. Left the SCAs as-is for the York, Rappahannock, and James
Rivers. The southern coastal waters SCA runs until 1PM Monday and
will likely be extended in subsequent forecasts for slowly
decreasing seas. Extended the Gale Warning for the northern offshore
zones through 4AM tonight when a replacement SCA will certainly be
required.

Winds will decrease quickly after sunrise tomorrow as high pressure
builds in. Seas remain elevated into at least Monday night. The next
cold front will approach the area late Tuesday with NW winds 10-20
knots in its wake. High pressure returns for the late week
period.

&&

.TIDES/COASTAL FLOODING...
As of 355 PM EDT Sunday...

Coastal Flood Statement to remain in effect for the middle/lower and
tidal rivers through the afternoon high tide cycle. Anomalies have
risen quick (1.5'-2.25')this afternoon across the mid/upper Bay and
this has necessitated a quick coastal flood advisory for portions of
the Northern Neck and the Lower MD Eastern shore adjacent the
Potomac River and Chesapeake Bay through this evening (until
Midnight for Dorchester County, MD). As winds switch to the NNW
later this afternoon and tonight a generous ebb tide will occur,
helping water to exit the bay quickly and should preclude any tidal
flooding for the next high tide cycle.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until midnight EDT tonight for MDZ021.
     Coastal Flood Advisory until 9 PM EDT this evening for MDZ022-
     023.
NC...None.
VA...Coastal Flood Advisory until 9 PM EDT this evening for VAZ075-
     077.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ635>637.
     Small Craft Advisory until 7 AM EDT Monday for ANZ630>632-634.
     Small Craft Advisory until 6 AM EDT Monday for ANZ638.
     Gale Warning until 4 AM EDT Monday for ANZ650-652-654.
     Small Craft Advisory until 1 PM EDT Monday for ANZ656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...ERI
AVIATION...MPR
MARINE...RHR
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Oct 20, 3:52 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Wakefield VA
352 PM EDT Sun Oct 20 2019

MDZ024-025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-076-078>090-
092-093-095>100-509>525-212000-
Inland Worcester-Maryland Beaches-Northampton-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Richmond-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
352 PM EDT Sun Oct 20 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Areas of fog and drizzle may reduce driving visibilities at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and isolated thunderstorms are possible with a strong cold
frontal passage Tuesday. Some of the strongest storms may produce
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022-023-VAZ075-077-212000-
Wicomico-Somerset-Westmoreland-Northumberland-
352 PM EDT Sun Oct 20 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

In addition, areas of fog and drizzle may reduce driving
visibilities at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and isolated thunderstorms are possible with a strong cold
frontal passage Tuesday. Some of the strongest storms may produce
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-212000-
Dorchester-
352 PM EDT Sun Oct 20 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

In addition, areas of fog and drizzle may reduce driving
visibilities at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and isolated thunderstorms are possible with a strong cold
frontal passage Tuesday. Some of the strongest storms may produce
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 20, 1:37 PM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
137 PM EDT Sun Oct 20 2019

MDZ021>025-VAZ099-201830-
Dorchester-Wicomico-Maryland Beaches-Somerset-Inland
Worcester-Accomack-
137 PM EDT Sun Oct 20 2019

...MODERATE TO HEAVY RAIN CONTINUES OVER THE EASTERN SHORE...

At 137 PM EDT, showers with heavy rain were located along a line
extending from near Taylors Island to 12 miles east of Parksley.
Movement was north at 35 mph.

Rainfall amounts of up to 1 inch are possible with these showers.

Locations impacted include...
Salisbury, Cambridge, Fruitland, Pocomoke City, Princess Anne,
Hurlock, Salisbury University, University Of Maryland Eastern Shore,
Berlin, Delmar, Selbyville, Snow Hill, Hebron, Secretary, Vienna,
Westover, Parsonsburg, Marion Station, Newark and Lawsonia.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3806 7516 3771 7552 3802 7599 3813 7583
      3814 7579 3814 7587 3812 7609 3822 7583
      3836 7587 3823 7597 3837 7601 3813 7609
      3839 7628 3861 7624 3857 7603 3870 7585
      3846 7569 3846 7505
TIME...MOT...LOC 1737Z 188DEG 28KT 3847 7621 3774 7544

44
Local storm report, Oct 20, 6:09 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
609 PM EDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HEAVY RAIN       3 S HORNTOWN            37.93N 75.47W
10/20/2019  M4.47 INCH       ACCOMACK           VA   ASOS

            ASOS STATION KWAL WALLOPS ISLAND.

0540 PM     HEAVY RAIN       7 SE PUBLIC LANDING     38.08N 75.20W
10/20/2019  M4.00 INCH       WORCESTER          MD   MESONET

            MESONET STATION ASTM2 ASSATEAGUE ISLAND.

0555 PM     HEAVY RAIN       1 N KELLER              37.63N 75.77W
10/20/2019  M3.90 INCH       ACCOMACK           VA   AWOS

            AWOS STATION KMFV MELFA ACCOMACK.

0553 PM     HEAVY RAIN       1 NE OCEAN CITY MUNICIP 38.32N 75.12W
10/20/2019  M3.79 INCH       WORCESTER          MD   ASOS

            ASOS STATION KOXB OCEAN CITY.

&&

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 11:17 AM EDTSpecial Weather StatementAKQDorchester, Somerset, Wicomico, Worcester43 min
Oct 20, 11:59 AM EDTSpecial Weather StatementAKQDorchester, Wicomico, Worcester46 min
Oct 20, 12:47 PM EDTSpecial Weather StatementAKQDorchester, Somerset, Wicomico, Worcester43 min
Oct 20, 1:37 PM EDTSpecial Weather StatementAKQDorchester, Somerset, Wicomico, Worcester53 min
Oct 20, 2:43 PM EDTAreal Flood AdvisoryAKQDorchester, Somerset, Wicomico, Worcester4 hr
Oct 20, 3:43 PM EDTCoastal Flood AdvisoryAKQDorchester, Somerset, Wicomico6 hr

Nearby

Wind Advisories in Maryland, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.